…once one starts a medicinal path, would the symptoms become worse than they were before the meds if the meds were stopped?
There are many layers to this short question.
1. Just the act of stopping the medication may trigger a relapse. Cold turkey’ing is only good for stories.
Remember that relapsing in emotional illness threatens brain health. For example, in depression, every time we relapse in the absence of the protective effects of medication (prophylaxis), we drop faster, we drop harder, and it is more difficult to treat. It is more difficult to get a medication response.
Furthermore, some medications that once were effective in treating disease, loose effect if they are stopped and restarted. Significant in psychiatry as we don’t have innumerable options to treatment. In one move, a medication was eliminated from our treatment choices and we have to move on to others. We now try a different medication with possibly more side effects than the one we discontinued.
Because of this, many people who have found effective treatment choose to stay on it as long as they can.
2. Some medications are not treating disease process so much as they are treating the symptoms of the disease.
For example in anxiety, the class of medications called benzodiazepines (“benzos”) is often a favorite. Common ones in this class include alprazolam, diazepam, clonazepam and lorazepam. There are many more.
Benzos take the symptoms of anxiety away quickly. They are famously called “tranquilizers” and hit the GABA receptor, the same receptor as targeted by
alcohol. Some people say that they are like taking alcohol in a pill. They are not all bad or all good. However, as pertains to my reader’s question above, the answer is yes. The symptoms might be worse after stopping them than they were before using them. If they have been used long enough for a tolerance to develop, and/or if they were being abused, much like alcohol might be abused, than yes.
Remember, symptoms are what we see or feel. The disease process itself is often unseen.
Also, because this class of medications only treats the symptoms, we know that the disease process is likely still progressing. Then when the medications are stopped, the symptoms show again. However now that the disease is worse, so are the symptoms. What the medications are doing in this example is called “masking the symptoms.”
3. There’s more I could cover but that’s enough for any of us tonight I am sure!
Question: Did any of this help? Please tell me your story.
Self Care tip #63 – Take your treatment in comfort, but know what you are taking and why. Be a friend to yourself.
- Please Get Back on Your Meds! (friendtoyourself.com)